June 9, 1969

Death From Weight-Control PillsA Case Report With Objective Postmortem Confirmation

Author Affiliations

From the departments of medicine, neurology, and pathology, University of Southern California School of Medicine and the Los Angeles County-University of Southern California Medical Center, Los Angeles; and the Office of Medical Review, Bureau of Medicine, US Food and Drug Administration, Washington, DC.

JAMA. 1969;208(10):1843-1847. doi:10.1001/jama.1969.03160100033009

Weakness, vomiting, severe hypokalemia, and cardiac arrhythmias developed in an obese 19-year-old boy on a weight-reduction regimen of thyroid preparations, digitalis, amphetamines, and diuretics. The patient died despite attempts to replace potassium, cardioversion, and cardiac massage. Protein-bound iodine and serum uric acid levels were elevated. Autopsy revealed no other cause of death. Results of postmortem chemical studies revealed digitalis in the myocardium and amphetamine in the liver. Death is believed to have been due to the combined effect of weight-control medications causing myocardial irritability, cardiac arrhythmias, and hypokalemia. Obesity alone is not a valid indication for large doses of thyroid preparations, for digitalis, or for prolonged fluid depletion by long-term diuretic administration.